Bad side effects of Levothyroxine

Dear all,

I was prescribed 50 mg Levothyroxine a few months ago for nodules and possibly hypothyroidism. More history on my profile. Unfortunately, I couldn't tolerate the side effects of Levothyroxine and gave up after 2 weeks. For someone who is always happy and bubbly, my mood changed within days. I became so down and tired, it scared the hell out of me.

I am seeing an endocrinologist on Friday and I bet he /she would want to prescribe me Thyroxine. Can anyone tell me if they felt the same on Levothyroxine and what are the other alternatives to Levothyroxine please?

By the way, this community is so helpful.

Thank you so much

13 Replies

  • Tamzin27,

    It's not uncommon to have adverse effects but they will usually subside within 2-4 weeks. It's a shame you weren't advised to reduce to 25mcg for a few weeks to acclimate and see whether you could tolerate increasing to 50mcg later. Switching to an alternate brand may also have been beneficial. There are three generic Levothyroxine makes available in UK, Mercury Pharma 25/50/100mcg, Actavis (also known as Almus) 50/100mcg, and Wockhardt 25mcg.

    Some people do have continuing adverse effects on Levothyroxine and, if so, you may need to try alternative medications Liothyronine (T3) and NDT (natural dessicated thyroid) but you will have difficulty getting either prescribed on NHS and may have to buy your own and self medicate.

    T3 can be added in small doses to Levothyroxine or prescribed solus when patients are allergic to Levothyroxine. Some CCGs will not allow the prescribing of T3 due to the phenomenal cost of UK T3 although T3 from Greece and Turkey is available for a couple of quid without prescription. Natural dessicated thyroid (NDT) is a T4+T3 combination but isn't licensed for UK use and is rarely prescribed on NHS. Armour, NatureThroid, WP and Erfa are NDT brands which are available in the UK. Most members using NDT have private prescriptions or buy on the internet and self medicate.

    After 15 months of worsening symptoms on Levothyroxine I recovered on a combination of Levothyroxine and Liothyronine (T3). Adding T3 immediately calmed the adverse symptoms Levothyroxine was causing and soon raised the deficient T3 level I had on Levothyroxine only.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you so much @Clutter. This is such useful information. I had a partial thyroidectomy 7 years ago and have not needed medication until now. The leftover lobe is now full of nodules that are giving me lots of pain. My TSH is going up and T4 going down. So, I'm pretty sure the endo will prescribe Thyroxine on Friday. At least, I can now suggest the other options or smaller dose.

    How do I get a private prescription for NDT and which online pharmacy do you use? Feel free to send me a private message if this information is not allowed on here.

    Thank you so much for your help. I am very grateful.

  • Tamzin27,

    If you are prescribed 50mcg thyroxine there's nothing to stop you halving the dose for a couple of weeks before increasing to the full 50mcg dose.

    Ask your endo or GP whether they will write a private prescription for Armour, NatureThroid, WP or Erfa. Armour is by far and away the most expensive. You can use any bricks and mortar pharmacy or online pharmacy but they may need to order it in.

  • Clutter,

    Thank you for your advice. Very helpful indeed. Can't wait to see the Endo tomorrow.

  • I have heard many patients getting worse at first as (own thyroid "gets lazy")

  • Hello. I too did not due well on levo. i tried taking it different ways and nothing worked. I switched to synthroid and did much better, then started taking it a few hrs after dinner right before bed and i am even better. Still some issues but i think it might be because i need a T3. Good luck on switching

  • Hi HASHISmom34,

    Thank you for your reply. I will definitely ask for T3 tomorrow when I see the endocrinologist for the first time. Thank you for your advice.

  • I think as they did with me recently, you should make sure you need T3 though by getting your T3 free, T4 free, total 3& total 4 plus they say your reserve 3 all should be checked along with you TSH to get a bigger picture. I am going to see if new endo thinks it may make the difference with me. Good luck & your welcome Tamzin27

  • I was on 50mg levo and I felt so depressed went back to doctors and said I felt so down at one point suicidal he upped it to 75mg after 2 weeks I felt my mood lift .

    I'm exhausted and feel down again .gone back for for blood test on my thyroid and intrinsic facter ..not understanding why ? Hope someone can help .

    result back in a week .I have insomnia and that doesn't help..I have b12 injections weekly I do them myself as every 3mth wasn't adequate. .I take iron cause was enaemic too ..any advise x

  • Hi Kimberley 60,

    So sorry to hear that. That's why I am so afraid to go back on Levo. As soon as I stopped taking it, I felt myself again, happy and bubbly as usual. So, the low mood was definitely caused by Levo. But, I will ask for T3 to be added and maybe try NDT. I am seeing an Endocrinologist for the first time tomorrow. So, I will update my post. You might get some idea. However, bear in mind that I had a partial thyroidectomy 7 years ago. So, my case might be totally different to yours. And now I have nodules on the remaining lobe. Why don't you try Clutter's suggestions as in the above post/ reply?

  • Another thing just read some of these saying to fast before blood thyroid check I didn't do that this time as wasn't told to ?

  • For your body to be able to use the Levo, your nutrients have to be optimal. Ask for your vit D, vit B12, folate and ferritin to be tested. :)

  • Yes I was eneamic b12 deficient I'm taking multi vitamin spray and having b12 injections ..

You may also like...